Illinois, 2012

Hail in Illinois, May 28 to 29, 2012

May 28 to 29, 2012 · NWS ILX · 8 events in 6 counties and zones

A cold front triggered scattered thunderstorms across central Illinois during the evening of May 28th into the early morning hours of May 29th. Many of the storms produced hail, with up to ping pong ball-sized stones being reported in Rosamond in Christian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered thunderstorms across central Illinois during the evening of May 28th into the early morning hours of May 29th. Many of the storms produced hail, with up to ping pong ball-sized stones being reported in Rosamond in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 7:59 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 28, 7:59 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
859 PM CDT MON MAY 28 2012

.DISCUSSION...
ISSUED 859 PM CDT MON MAY 28 2012

STORMS ARE FINALLY PROGRESSING ACROSS OUR NORTHWEST COUNTIES... AS
THE COLD FRONT MOVES INTO NW IL. NO SEVERE WEATHER IS EXPECTED IN
ANY OF OUR COUNTIES...ESPECIALLY THE LONGER WE GET AFTER SUNSET.
ONE MODERATELY STRONG STORM PRODUCED PEA SIZE TO HALF INCH HAIL
AND KNOCKED DOWN A FEW 2" BRANCHES IN WESTERN KNOX COUNTY.
OTHERWISE...THE REST OF THE INITIAL PHASE OF STORMS HAVE REMAINED
WEAKER THAN THAT BASED ON RADAR AND GROUND TRUTH.

WE UPDATED THE POPS AND WEATHER TO PUT THE PRIMARY FOCUS FOR
SHOWERS/STORMS BEFORE 06Z WEST OF I-55...AND AFTER 06Z EAST OF
I-55...BASED ON TIMING THE LINE OF CONVECTION AHEAD OF THE COLD
FRONT. THE SOUTHERN EXTENT OF THE LINE WILL BE A TOUGH CALL...AND
SOME AREAS MAY GET MISSED BY A BREAK IN THE LINE. THEREFORE WE
ONLY WENT WITH LIKELY POPS IN THE FAR NORTHWEST COUNTIES THIS
EVENING...WITH CHANCE/SLIGHT CHANCE POPS EVERYWHERE ELSE
OVERNIGHT.

LOW TEMPS WILL BE A BIT TRICKY...AND WILL BE TIED TO HOW SOON THE
COLD AIR ARRIVES BEHIND THE COLD FRONT. IT APPEARS THAT MAINLY OUR
NW COUNTIES WILL SEE THE AFFECTS OF THE COLDER AIR BEFORE
SUNRISE...AND WE HAVE UPPER 50S AND LOW 60S ACROSS THAT AREA
ALREADY. SKY CONDITIONS WILL ONLY BE CLOUDY IN THE FEW HOURS
SURROUNDING THE PASSAGE OF ANY SHOWERS/STORMS. OTHERWISE SKIES
SHOULD RETURN TO MOSTLY CLEAR CONDITIONS BEHIND THE COLD FRONT.

WE CAN NOT RULE OUT SOME LIGHT FOG IN OUR NW AREAS AROUND SUNRISE
IN AREAS THAT RECEIVED RAIN TONIGHT. BUT IT SHOULD BE WEAK ENOUGH
TO NOT HAVE TO INCLUDE IN THE GRIDS/FORECAST.

AN EARLIER FORECAST UPDATE WAS SENT FOR THE EVENING GRIDS...AND
NO ADDITIONAL UPDATE IS NEEDED AT THIS TIME.

SHIMON
&&

.AVIATION...
ISSUED 644 PM CDT MON MAY 28 2012...FOR THE 00Z TAFS

THE COLD FRONT WILL MOVE ACROSS THE TERMINALS TONIGHT...REACHING
PIA BTWN 01Z-02Z...PROGRESSING EASTWARD OVER THE OTHER TERMINALS
REACHING CMI BTWN 06Z-07Z. THE FRONT IS MAKING SLOW PROGRESS...AND
STORMS HAVE NOT BEEN MAINTAINING INTENSITY FOR VERY LONG. WE DO
HAVE SOME ELEVATED INSTABILITY AVAILABLE FOR THE STORMS...BUT THE
OVERALL SOUNDING IS JUST TOO DRY TO SUPPORT LONG LIVED
STORMS/SUPERCELLS. SOME ISOLATED STRONG WIND GUSTS AND SMALL HAIL
WILL BE POSSIBLE FROM THE STRONGEST STORMS THIS EVENING...BUT
STORM INTENSITY WILL DROP AFTER 02Z-03Z. WE KEPT VCTS IN ALL TAFS
FOR 3-4 HOUR WINDOWS...BUT CONFIDENCE OF STORMS HITTING ANY SITE
BESIDES PIA IS LOW. SHORT LIVED IFR/VLIFR WILL BE POSSIBLE AT
PIA...OTHERWISE MVFR MAY BE AS LOW AS THE OTHER TERMINAL SITES GO
WITH ANY SHOWERS/STORMS.

WINDS WILL REMAIN SW AT 12-14KT UNTIL FROPA WHEN WINDS VEER TO THE
NW. W-NW WINDS WILL INCREASE ON TUESDAY TO 12-16KT...AS COOLER AND
DRIER AIR ARRIVES.

SHIMON
&&

.CLIMATE...
ISSUED 315 AM CDT MON MAY 28 2012

RECORD HIGH TEMPERATURES FOR TODAY...

BLOOMINGTON  94/1895
CHAMPAIGN    94/1991
DECATUR      94/1991+
EFFINGHAM    91/1991+
GALESBURG    93/2006
LINCOLN      94/2006
PEORIA       95/2006
SPRINGFIELD  94/2006

GEELHART
&&

.PREV DISCUSSION...
ISSUED 259 PM CDT MON MAY 28 2012

MAIN CONCERNS THIS PACKAGE INCLUDE CHC OF PCPN TONIGHT AS THE
FRONT MOVES ACROSS THE AREA AND ANOTHER CHC OF PCPN THUR THROUGH
FRIDAY NIGHT. MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT IN THE
SHORT TERM...BUT DIFFER IN THE EXTENDED WITH THE LOCATION OF AN
UPPER LEVEL LOW PRSS THAT SLOWLY MOVES ACROSS THE REGION THROUGH
THE WEEKEND. A BLEND OF THE SHORT TERM MODELS LOOKS GOOD WHILE A
COMPROMISE OF THE LONG TERM MODELS SEEMS BEST FOR NOW.

SHORT TERM...TONIGHT THROUGH THURSDAY

FRONT STILL LOCATED BACK IN IOWA AND MO AND MOVING INTO SOME MID
60S DEWPOINT AIR IN WESTERN IL. IN ADDITION...SHOWERS AND ISOLATED
STORMS MOVED THROUGH THE WESTERN HALF OF THE CWA EARLIER THIS
MORNING AND THEN DISSIPATED. SATELLITE LOOP SEEMS TO SHOW AN AREA
OF ENHANCED CU IN PARTS OF EASTERN AND CENTRAL IL MOVING EAST.
HOWEVER...THIS BOUNDARY IS MOVING INTO A LESS FAVORABLE AIRMASS
WHERE DEWPTS ARE LOWER. SO APPEARS DEVELOPMENT FOR THUNDERSTORMS
LATE THIS AFTERNOON AND INTO THIS EVENING SEEMS BETTER WITH THE
FRONT BACK WEST. THIS BEING POSSIBLE...WILL KEEP CHC AND LIKELY
POPS GOING ACROSS THE AREA THIS EVENING AND THEN TAPER THEM FROM
WEST TO EAST AS THE FRONT MOVES EAST DURING THE EVENING AND INTO
THE OVERNIGHT HOURS. MAY HAVE TO ISSUE FORECAST WITH A PRE-FIRST
PERIOD TO ACCOUNT FOR POSSIBLE LATE AFTERNOON CONVECTION. BEYOND
TONIGHT...DRY WEATHER IS EXPECTED ACROSS THE AREA TOMORROW THROUGH
WED NIGHT AS COOL CANADIAN AIR MOVES INTO THE AREA FROM THE
NORTHWEST.

BY WED NIGHT...ANOTHER WEATHER SYSTEM WILL BE DEVELOPING IN THE
SOUTHERN PLAINS AND BEGIN TO MOVE TOWARD THE AREA FOR THE
REMAINDER OF THE WEEK. BY THUR THIS SYSTEM SHOULD BE JUST TO THE
SOUTHWEST OF THE REGION AND SHOULD BRING LIKELY PCPN TO THE AREA
FOR THURSDAY. MODEL FORECASTS SEEM TO INDICATE THE LOW PRSS AREA
WILL MOVE NORTHEAST ACROSS THE STATE. PCPN TYPE SHOULD MAINLY BE
SHOWERS...BUT ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE.

ABOVE NORMAL TEMPS WILL CONTINUE TOMORROW BEHIND THE COMING FRONT
DUE TO THE COOLER AIR HOLDING BACK UNTIL WED AND LATER IN THE
WEEK. GUIDANCE NUMBERS LOOK OK AT THE MOMENT.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

THE LOW PRESS AREA WILL MOVE NORTHEAST ACROSS THE REGION AND INTO
THE GRT LKS REGION THUR NIGHT. THE SPEED AT WHICH THIS SYSTEM
MOVES AWAY FROM IL DIFFERS IN THE MODELS. THE ECMWF IS QUICKER
THAN THE GFS. HOWEVER...BOTH MODELS LINGER SOME OF THE PCPN BACK
IN THE AREA AS REGION REMAINS IN NORTHWEST FLOW AND SFC CYCLONIC
FLOW THROUGH FRIDAY NIGHT. SO WILL KEEP CHC POPS SOMEWHERE IN THE
CWA THROUGH THEN. THEN EXPECTING DRY WEATHER SAT THROUGH SUNDAY
NIGHT AS RIDGING RETURNS FOR THE WEEKEND. MODELS THEN DIFFER FOR
MONDAY AS THE GFS TRIES TO BRING ANOTHER FRONT ACROSS THE AREA AND
THE ECMWF IS DRY. ANY PCPN WOULD BE ACROSS THE NORTHERN 2-THIRDS
OF THE CWA...SO WILL JUST HAVE SMALL CHC POPS IN THAT AREA FOR
NOW.

TEMPS WILL REMAIN BELOW NORMAL FOR FRI AND SAT BUT THEN WARM BACK
TO NORMAL AND THEN ABOVE NORMAL SUNDAY THROUGH MONDAY.

AUTEN

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 2:40 PM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT MON MAY 28 2012

ILZ027>031-036>038-040>045-047>053-291100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
340 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE FRONT
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE...SHOULD THEY DEVELOP...WITH DAMAGING WIND GUSTS OR LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 6 PM
AND 10 PM.

ILZ046-054>057-061>063-066>068-071>073-291100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION-
340 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE
FRONT TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THOUGH GUSTY WINDS AND SMALL HAIL WILL REMAIN POSSIBLE WITH
THESE STORMS IN THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY BETWEEN 8 PM
AND MIDNIGHT.

HJS

In the hours before

Special weather statement, May 28, 7:17 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT MON MAY 28 2012

ILZ027>029-290215-
KNOX-PEORIA-STARK-
817 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX...NORTHWESTERN
PEORIA AND STARK COUNTIES UNTIL 915 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...OR 7 MILES SOUTHEAST OF
GALESBURG...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  VICTORIA...
  WILLIAMSFIELD...
  ELMORE...
  LAURA...
  WEST JERSEY...
  BRIMFIELD...

OTHER LOCATIONS AFFECTED INCLUDE...DAHINDA...SNAKE DEN HOLLOW...
MONICA AND DUNCAN.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4121 8965 4084 8965 4074 9036 4100 9043
TIME...MOT...LOC 0117Z 252DEG 27KT 4088 9023

SHIMON
Local storm report, May 28, 7:21 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
821 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 S KNOXVILLE           40.86N 90.29W
05/28/2012  M0.50 INCH       KNOX               IL   TRAINED SPOTTER

            AT INTERSECTION OF CR 8 AND CR 26

0814 PM     HAIL             KNOXVILLE               40.91N 90.29W
05/28/2012  M0.25 INCH       KNOX               IL   MESONET

&&

25
Special weather statement, May 28, 8:38 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
938 PM CDT MON MAY 28 2012

ILZ027-029-036-037-041-290345-
FULTON-KNOX-MASON-PEORIA-TAZEWELL-
938 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...NORTHERN MASON...
SOUTHEASTERN KNOX...SOUTHERN PEORIA AND WESTERN TAZEWELL COUNTIES
UNTIL 1045 PM CDT...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF NEW PHILADELPHIA...OR 15
MILES NORTHWEST OF LEWISTOWN...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM. SMALL BRANCHES MAY BE TORN FROM TREES DUE TO THE STRONG WINDS.

LOCATIONS IMPACTED INCLUDE...
  CUBA...
  FAIRVIEW...
  ST. DAVID...
  CANTON...
  FARMINGTON...
  TRIVOLI...

OTHER LOCATIONS AFFECTED INCLUDE...MARIETTA...SMITHFIELD...
ELLISVILLE...FIATT...NORRIS AND BANNER.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4067 9045 4072 9015 4071 8999 4074 8998
      4079 8967 4047 8958 4025 9045 4043 9046
TIME...MOT...LOC 0238Z 259DEG 28KT 4054 9034

SHIMON

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Woodford

When
May 28, 10:07 PM CST to 10:08 PM CST
Where
Woodford County, Minonk
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.900, -89.030

Hail, Champaign

When
May 28, 11:19 PM CST to 11:20 PM CST
Where
Champaign County, 2.14 mi NNW of Savoy
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.080, -88.260

Hail, Champaign

When
May 28, 11:28 PM CST to 11:29 PM CST
Where
Champaign County, 4 mi ESE of Champaign
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.098, -88.180

Hail, Christian

When
May 29, 12:25 AM CST to 12:26 AM CST
Where
Christian County, Rosamond
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.380, -89.170

Hail, Christian

When
May 29, 12:32 AM CST to 12:33 AM CST
Where
Christian County, Rosamond
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
39.380, -89.170

Hail, Effingham

When
May 29, 1:18 AM CST to 1:19 AM CST
Where
Effingham County, 2.14 mi NNE of Funkhouser
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.130, -88.620

Hail, Shelby

When
May 29, 1:29 AM CST to 1:30 AM CST
Where
Shelby County, Oconee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -89.120

Hail, Vermilion

When
May 29, 1:53 AM CST to 1:54 AM CST
Where
Vermilion County, 4 mi N of Fithian
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.178, -87.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374588, 374589, 374590, 374591, 374592, 374593, 374594, 374595.